The Royal Australian and New Zealand College of Ophthalmologists (RANZCO) with the support of the Urological Society of Australia and New Zealand (USANZ), is urging patients and prescribers to be aware that some medications containing alpha-1 adrenergic receptor antagonists can potentially increase the likelihood of serious complications during cataract, glaucoma or some forms of refractive surgery in susceptible patients.
RANZCO is concerned that the product information for these medicines does not adequately address these potential complications. The most commonly prescribed, tamsulosin (Duodart®, Flomaxtra®), typically used for the treatment of benign prostatic hyperplasia (BPH) in men and kidney stones in men and women, is of particular concern.
This warning has come through local ophthalmologists' experiences, and also from some recent studies. Most members of the American Society of Cataract and Refractive Surgery believe that tamsulosin makes cataract surgery more difficult (95%) and increases the risks of surgery (77%).
Ophthalmologist, Dr Mark Renehan explains his concerns "If you're having this kind of surgery and are already taking, or have taken medication containing a selective alpha-1 adrenergic receptor antagonist such as tamsulosin, the pupil may dilate poorly and the iris (the coloured part of the eye) may become floppy during the procedure. This could lead to damage to the iris increasing the risk of post-operative blurred vision, sensitivity to light and difficulty driving at night."
"Having a floppy iris also significantly increases the risk of damage to the lens capsule, a delicate membrane in the eye the integrity of which is important in the outcome of cataract surgery. If this is damaged there is a high risk of further surgery being required and a poor outcome, potentially even loss of vision." This also applies in different ways to glaucoma and some refractive surgery procedures.
This side effect is referred to as Intraoperative Floppy Iris Syndrome (IFIS) and is best approached by prescribers, patients and the operating ophthalmologist being aware of alpha-1-adrenergic receptor antagonist usage in the patient. This is important as permanent structural changes to the iris have been observed in patients who have taken treatment for even a short time, and also in patients years after ceasing medication.
Other related medications available in Australia and/or New Zealand with the potential to cause IFIS include alfuzosin (Xatral®), terazosin (Hytrin®) and doxazosin (Carduran®) also used to treat BPH; prazosin (MiniPress®) and labetolol (Presolol®, Trandate®) used to treat hypertension; and risperidone (Risperdal®), ropinirole (Repreve®), and mianserin (Tolvon®, Lumin®) used for treatment of some psychiatric conditions. There are accounts of a herbal preparation called saw palmetto having similar effects.
USANZ supports RANZCO in calling for more prominent warnings in the product information from drug companies manufacturing alpha-1-receptor antagonists about the increased risk of IFIS in patients taking their products. Prescribers of these medications should be aware of this complication and warn their patients to inform their ophthalmologist about their usage if contemplating cataract or other eye surgery. In some selected cases where patients are about to have at risk surgery, the commencement of these medications may be delayed in consultation with an ophthalmologist. Any patient requiring such surgery should have a history of alpha-1-receptor antagonist usage elucidated to attempt to mitigate the risk of IFIS.
Alpha-1 adrenergic receptor antagonists are effective in the treatment of a variety of conditions. While it is not something patients and prescribers may think of at this time, the key is for all parties to be aware of the potential for these drugs to cause IFIS before starting on the medication.